Colorado, 2016Winter Storm in Colorado, February 22 to 23, 2016
February 22 to 23, 2016 · NWS PUB · 4 events in 4 counties and zones
A potent storm system generated more than 8 inches of snow across the eastern mountains and adjacent terrain.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent storm system generated more than 8 inches of snow across the eastern mountains and adjacent terrain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 22, 10:21 AM MST, 3 hours 39 minutes earlier.
Area forecast discussion, Feb 22, 10:21 AM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1021 AM MST MON FEB 22 2016
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 303 AM MST MON FEB 22 2016
...SNOW AND COLD ON THE WAY...
STORM SYSTEM NOW MOVING INTO WRN WY AND NRN UT WILL CONTINUE TO
AMPLIFY AS IT MOVES INTO CO THIS AFTERNOON...THEN DIVE SOUTHWARD
INTO TX BY TUE MORNING. THIS SYSTEM WILL BRING A PERIOD OF RAIN
TURNING TO SNOW FOR MUCH OF THE AREA...BUT ESPECIALLY THE MTS AND
HIGHER TERRAIN W OF I-25. LIGHT TO MODERATE SN ACCUMULATIONS ARE
EXPECTED BY TUE.
MAIN TREND OVER THE PAST DAY OR SO IN THE MODELS HAS BEEN TO CONFINE
THE HEAVIEST SN ACCUMULATIONS TO THE ERN MTS AND SURROUNDING
HIGHER TERRAIN. AT THIS POINT...THE ERN PLAINS DO NOT LOOK LIKE
THEY WILL SEE MUCH IN THE WAY OF ACCUMULATING SN...AS EASTERLY TO
NORTHERLY FLOW PINS MOST OF THE DEEPER MOISTURE OVER THE MTS. A
CLASSIC 'BROWN HOLE' SIGNATURE IS SHOWING UP IN THE LAST COUPLE
RUNS OF THE NAM OVER NRN PUEBLO AND SRN EL PASO COUNTY...AS
NORTHERLY WINDS DO NOT LOOK FAVORABLE FOR SN ACCUMULATIONS IN THIS
AREA. HOWEVER...THE STRONG FRONTOGENESIS COULD PRODUCE SOME BANDED
AREAS OF PRECIP...AND IT IS NOT OUT OF THE QUESTION THAT HEAVIER
QPF COULD DRIFT FAR ENOUGH NORTH TO AFFECT THE AREA N OF HGWY 50.
BEST ACCUMULATIONS STILL LOOK TO BE OVER THE ERN MTS ABOVE 9-10000
FEET...SO HAVE CONVERTED THE SANGRES...WETS...AND PIKES PEAK TO
WARNINGS BEGINNING THIS AFTERNOON. TOTAL ACCUMULATIONS OF MORE
THAN A FOOT WILL BE POSSIBLE THERE BY TUESDAY. HAVE ADDED
ADVISORIES FOR THE CONTDVD...TELLER COUNTY...RATON MESA AND SRN
LAS ANIMAS COUNTY...AND THE HIGHER ELEVATION ZONES W OF I-25.
ACCUMULATIONS OF ANYWHERE FROM THREE TO SEVEN INCHES LOOK POSSIBLE
THERE. IN COORDINATION WITH THE LONG TERM DESK...THESE PRODUCTS
WILL EXTEND THROUGH TUE AFTERNOON. LATEST GUIDANCE SUGGESTS AN
EARLIER END TO PRECIP FROM N TO SOUTH ON TUESDAY...BUT FOR NOW
WILL LEAVE THINGS OUT THROUGH THE END OF EXPECTED ACCUMULATIONS.
A COUPLE AREAS BEAR WATCHING AND MAY OVERACHIEVE CURRENT GRIDDED
FORECAST. THIS INCLUDES TELLER COUNTY...WRN FREMONT COUNTY...THE WET
MOUNTAIN VALLEY...AND SRN I-25 CORRIDOR INCLUDING THE RATON MESA AND
KTAD AREA. SOME MODEL FORECASTS ARE HITTING THESE AREAS A BIT HARDER
THAN THE OVERALL CONSENSUS QPF SUGGESTS. BUT AT THIS POINT IT IS
DIFFICULT TO SAY WHICH IF ANY OF THESE ZONES WILL GET HIT A BIT
HARDER THAN THE REST. ADVISORIES SHOULD COVER THE EXPECTED THREAT
FOR NOW...ESPECIALLY GIVEN THE INITIALLY WARM CONDITIONS AND
GENERALLY WARM GROUND CONDITIONS...BUT IF HEAVIER PRECIP BANDS LOOK
TO DEVELOP THAN POSSIBLE FUTURE UPGRADES COULD BE NECESSARY.
TEMPS TODAY WILL BE SIMILAR TO YESTERDAY...GENERALLY IN THE LOWER TO
MID 50S FOR THE PLAINS AND 30S-40S FOR THE MTS AND HIGH VALLEYS.
PRECIP LIKELY WOULD START AS RAIN FOR THE VALLEYS AND PLAINS THIS
AFTERNOON...BUT SHOULD CHANGE OVER TO SNOW AS COLDER AIR CONTINUES
TO MOVE INTO SERN CO...BY 03Z OR SO THIS EVENING. SNOW WILL BE
ONGOING OVER THE MTS THROUGH TONIGHT...ALONG WITH SOME AREAS OF SNOW
OVER THE LOWLANDS...AS TEMPS FALL INTO THE TWENTIES. ROSE
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 303 AM MST MON FEB 22 2016
...SNOW ENDING TUESDAY AFTERNOON...
MAIN WX CONCERN WILL BE AT THE BEGINNING OF THIS LONG TERM
FORECAST PERIOD AS A DISTURBANCE IN THE NORTHWEST FLOW ALOFT WILL
BE EXITING THE REGION. THIS SYSTEM WILL BRING SNOW TO PARTS OF THE
FORECAST AREA...ESPECIALLY THE EASTERN SLOPES OF THE SOUTHERN
MOUNTAINS AND EASTERN SLOPES OF THE SAN JUANS. THE SYSTEM LOOKS
DRIER THAN 24H AGO...AND THERE WILL LIKELY BE LESS PRECIP OVER THE
FAR EASTERN PLAINS.
TUESDAY...
DEEP NORTHEAST FLOW WILL BE OVER THE REGION TUESDAY MORNING AS A
PACIFIC WX SYSTEM DROPS SOUTHEAST ACROSS THE GREATER WESTERN
COLORADO REGION. GUIDANCE HAS COME IN DRIER OVER THE FAR EASTERN
PLAINS DUE TO DRIER AIR ADVECTING IN FROM THE NEBRASKA ALONG WITH
DOWNSLOPE OVER THE PALMER DIVIDE. AREAS WHICH WILL LIKELY SEE LESS
PRECIP THAN EARLIER THOUGHT INCLUDE KIOWA...CROWLEY...N PUEBLO AND
SOUTHERN EL PASO COUNTIES. HOWEVER...THE SOUTHERN MTNS...ESPECIALLY
THE WETS...SANGRES...THE SPANISH PEAK AND RATON MESA REGIONS ALONG
WITH THE WET MTN VALLEY SHOULD MAKE OUT PRETTY WELL GIVEN THE
FAVORABLE OROGRAPHICS WITH THIS SYSTEM. THE HEAVIEST PRECIP WILL
LIKELY OCCUR IN THE MORNING...WITH THE PRECIP QUICKLY ENDING DURING
THE AFTERNOON TIME PERIOD.
THE EASTERN FACE OF THE SAN JUANS MAY ALSO SEE A SNOW WITH THIS
SYSTEM ALONG WITH THE WESTERN PARTS OF THE SAN LUIS VALLEY. THE
UPSLOPE WILL BE DEEP AND WILL MAKE IT ACROSS THE SAN LUIS VALLEY.
BY TUESDAY EVENING...NEARLY ALL OF THE PRECIP WILL LIKELY MOVE OUT
OF THE FORECAST AREA.
THIS DAY WILL BE THE COOLEST DAY OF THE LONG TERM FORECAST PERIOD.
TEMPS OVER THE LOWER ELEVATIONS WILL RANGE FROM THE L30S ACROSS
THE PALMER DIVIDE AND RATON MESA REGIONS...TO MID 40S ALONG THE
ARK RIVER VALLEY E OF PUEBLO.
TOTAL SNOW ACCUMULATIONS WILL GENERALLY BE A FOOT OR MORE ACROSS
THE HIGHEST ELEVATIONS OF THE SOUTHERN MTNS AND THE TOP OF PIKES
PEAK...4 - 7" ACROSS TELLER COUNTY...WITH 3 TO 6 INCHES ACROSS
THE WET MTN VALLEY REGION AND THE LOWER ELEVATIONS OF THE RATON
MESA REGION. NORTHERN EL PASO COUNTY WILL SEE GENERALLY 2-4". MOST
OF THE ACCUMULATION SNOW OVER THE LOWER ELEVATIONS WILL BE ON
GRASSY AREAS. THE SAN LUIS VALLEY FLOOR WILL LIKELY SEE SOME
SNOW...ESPECIALLY ON THE WESTERN SIDE OF THE VALLEY FLOOR...2-4"
WILL BE POSSIBLE. MOST OF THE PLAINS AWAY FROM THE MTNS WILL SEE
VERY LITTLE SNOWFALL ACCUMULATIONS...WITH AMOUNTS RANGING FROM A
TRACE TO ABOUT 2".
THE MORNING COMMUTE STILL LOOKS TO BE A BIT MESSY ON TUESDAY DUE TO
THE SNOW...ESPECIALLY ACROSS THE PIKES PEAK REGION AND ALONG I-25
FROM SOUTH OF PUEBLO TO THE CO/NM BORDER.
FROM WEDNESDAY THROUGH SATURDAY...
IT WILL BE PRIMARILY DRY WITH TEMPERATURES GRADUALLY WARMING
THROUGH THE PERIOD. TEMPS IN THE 50S OVER THE LOWE R ELEVATIONS
ON WEDNESDAY WILL WARM UP INTO THE M60S BY SATURDAY.
SUNDAY...A WEAK PACIFIC DISTURBANCE WILL MOVE ACROSS THE REGION
BRINGING SCATTERED SNOW SHOWERS TO THE HIGHER ELEVATIONS...ALONG
WITH A SLIGHT CHANCE OF SHOWERS OVER THE LOWER ELEVATIONS. TEMPS
WILL COOL BACK DOWN A BIT...INTO THE 50S TO AT OR ABOVE 60 ON THE
PLAINS. \/HODANISH
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 958 AM MST MON FEB 22 2016
VFR CONDITIONS ARE EXPECTED THROUGH MOST OF THE AFTERNOON AT THE
TAF SITES. SNOW WILL MOVE INTO THE MOUNTAINS THROUGH THE AFTERNOON
AND SPREAD TO THE EASTERN MOUNTAINS AND I-25 CORRIDOR DURING THE
LATE AFTERNOON AND EARLY EVENING.
AT KALS...IFR TO OCCASIONALLY LIFR WILL BE POSSIBLE AFTER 00Z
THROUGH TUESDAY MORNING. IFR TO POTENTIALLY LIFR WILL ALSO BE
POSSIBLE AT OR IN THE VICINITY KCOS AFTER 00Z...CONTINUING
THROUGH 15-18Z TUESDAY. SOME LIGHT SNOW ACCUMULATIONS WILL BE
POSSIBLE AT KCOS. AT KPUB...THERE IS A LESSER CHANCE FOR LIGHT
SNOW AS DOWNSLOPE DRYING FROM NORTHERLY WINDS TENDS TO LIMIT
PRECIPITATION IN THE PUEBLO AREA. REGARDLESS...MVFR CIGS WILL BE
LIKELY IN THE KPUB AREA THROUGH TONIGHT AND SOME BRIEF IFR CANNOT
BE RULED OUT...ESPECIALLY FROM 06-12Z TUESDAY. NORTHEAST SURFACE
WINDS WILL GRADUALLY SHIFT TO THE NORTH THIS EVENING AT KPUB AND
KCOS...AND COULD GET RATHER GUSTY FROM THE NORTH AFTER 06Z
TONIGHT...GUSTING 25-35 KNOTS THROUGH MIDMORNING TUESDAY.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 2 PM MST
TUESDAY FOR COZ058>063-066>068.
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 2 PM MST
TUESDAY FOR COZ072-074-076>079-081-083-087-088-094.
WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 2 PM MST
TUESDAY FOR COZ073-075-080-082.
&&
SHORT TERM...ROSE
LONG TERM...HODANISH
AVIATION...LW
Hazardous weather outlook, Feb 22, 11:19 AM MST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1119 AM MST MON FEB 22 2016
COZ058>089-093>099-231830-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1119 AM MST MON FEB 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM SYSTEM WILL MOVE INTO COLORADO FROM THE NORTHWEST
BRINGING LIGHT TO MODERATE SNOWFALL TO THE AREA THIS AFTERNOON
THROUGH EARLY TUESDAY MORNING. STEADY SNOW WILL BEGIN OVER THE
CENTRAL MOUNTAINS THIS AFTERNOON AND THEN SPREAD TO THE EASTERN
MOUNTAINS AND PLAINS THIS EVENING. SNOW ACCUMULATIONS BY EARLY
TUESDAY WILL INCLUDE A TRACE TO 2 INCHES OVER THE PLAINS EAST OF
I-25...2 TO 7 INCHES OVER THE PLAINS WEST OF I-25...AND 8 TO 14
INCHES IN THE MOUNTAINS. TRAVEL CONDITIONS WILL BECOME HAZARDOUS
DUE TO A COMBINATION OF SNOW...BLOWING SNOW...POOR VISIBILITIES
AND ICY OR SNOW COVERED ROADS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW WILL BE FALLING OVER MUCH OF THE AREA TUESDAY MORNING. THE
HEAVIEST SNOW IS EXPECTED ALONG THE EAST FACING SLOPES OF THE
SOUTHERN MOUNTAIN AREAS. SEVERAL INCHES OF ADDITIONAL SNOWFALL ARE
ANTICIPATED IN THESE AREAS TUESDAY MORNING WITH ADDITIONAL LIGHT
SNOWFALL AMOUNTS POSSIBLE ELSEWHERE. THE MORNING COMMUTE TUESDAY
WILL BE HAZARDOUS DUE TO SNOW...BLOWING SNOW...POOR VISIBILITIES
AND ICY OR SNOW COVERED ROADS...DEPENDING ON YOUR LOCATION. PLAN
ACCORDINGLY. HEAD OUT EARLY...TRAVEL SLOWLY AND LEAVE PLENTY OF
STOPPING DISTANCE AROUND YOUR VEHICLE AT ALL TIMES. THE SNOW WILL
WIND DOWN FROM NORTH TO SOUTH TUESDAY AFTERNOON.
A NEW WEATHER SYSTEM WILL MOVE ACROSS THE AREA LATE SATURDAY
NIGHT AND SUNDAY. THIS SYSTEM WILL BRING A CHANCE OF SNOW TO THE
MOUNTAIN AREAS. ONLY LIGHT ACCUMULATIONS ARE ANTICIPATED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY THROUGH TONIGHT ACROSS MUCH OF SOUTHERN COLORADO.
50/50
Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- February 22, 2:00 PM MST to February 23, 11:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- February 22, 2:00 PM MST to February 23, 11:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Above 10000 Ft
- When
- February 22, 2:00 PM MST to February 23, 11:00 AM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
Winter Storm, Pikes Peak Above 11000 Ft
- When
- February 22, 2:00 PM MST to February 23, 11:00 AM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, February 22, 20161 death · 1 event
- Lightning Strike in South Carolina, February 22, 2016$50,000 · 1 event
- Hail and Damaging Winds in Texas, February 22 to 23, 20161.75 in hail · 12 events
- Heavy Snow in New Mexico, February 22 to 23, 20164 events
- Hail and Damaging Winds in Texas, February 22, 20161 in hail · 3 events
- Winter Weather in Wyoming, February 22, 20162 events
- Winter Weather in Colorado, February 22 to 23, 20162 events
- Wildfire in Texas, February 22, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619765, 619766, 619767, 619768.